Neurotoxicity of immunosuppressive drugs

Liver Transpl. 2001 Nov;7(11):937-42. doi: 10.1053/jlts.2001.27475.

Abstract

The clinical profile of neurotoxicity caused by immunosuppression has changed. When toxic levels are reached, both cyclosporine and tacrolimus may produce a clinical spectrum that varies from tremor and acute confusional state to status epilepticus and major speech or language abnormalities. Coma has become an unusual manifestation. Magnetic resonance imaging has been better defined, and abnormalities may be more widespread than those in the posterior lobes. These white matter lesions are caused by vasogenic edema, but may lead to apoptosis and cytotoxic edema if exposure is prolonged. Recent evidence suggests inhibition of a drug-efflux pump and dysfunction of the blood-brain barrier by enhanced nitric oxide production.

Publication types

  • Review

MeSH terms

  • Humans
  • Immunosuppressive Agents / poisoning*
  • Nervous System / drug effects*
  • Nervous System Diseases / chemically induced
  • Nervous System Diseases / diagnosis
  • Nervous System Diseases / physiopathology
  • Nervous System Diseases / therapy
  • Organ Transplantation
  • Prevalence

Substances

  • Immunosuppressive Agents